Thiazide-induced disturbances in carbohydrate, lipid, and potassium metabolism

Eliseo Perez-Stable, Panagiota V. Caralis

Research output: Contribution to journalArticle

65 Citations (Scopus)

Abstract

Long-term thiazide diuretic therapy for hypertension is associated with disturbances in carbohydrate, lipid, and potassium metabolism that theoretically may have serious adverse effects. It appears that diuretic-induced hypokalemia interferes with production of insulin, producing mild elevations of blood glucose in nondiabetic patients. The insulinopenia worsens glucose metabolism in prediabetic and type II diabetic patients. Increases in low-density lipoprotein cholesterol, triglycerides, and the low-density lipoprotein/high-density lipoprotein cholesterol ratio are frequently seen following thiazide treatment of hypertension. These changes are more pronounced in younger patients. Decrements of serum potassium of 0.6 mEq/L are commonly observed with diuretic therapy. Usually, patients remain asymptomatic and no potassium replacement is necessary. In patients with underlying heart disease, however, alterations in potassium metabolism may produce increased frequency and complexity of ventricular ectopic activity. All these metabolic disturbances appear to be, in part, dose related, and there is currently no evidence that they have clinical significance.

Original languageEnglish
Pages (from-to)245-251
Number of pages7
JournalAmerican Heart Journal
Volume106
Issue number1 PART 2
DOIs
StatePublished - Jan 1 1983

Fingerprint

Thiazides
Lipid Metabolism
Potassium
Carbohydrates
Diuretics
Hypertension
Sodium Chloride Symporter Inhibitors
Hypokalemia
LDL Lipoproteins
LDL Cholesterol
HDL Cholesterol
Blood Glucose
Heart Diseases
Therapeutics
Insulin
Glucose
Serum

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Thiazide-induced disturbances in carbohydrate, lipid, and potassium metabolism. / Perez-Stable, Eliseo; Caralis, Panagiota V.

In: American Heart Journal, Vol. 106, No. 1 PART 2, 01.01.1983, p. 245-251.

Research output: Contribution to journalArticle

@article{dead0d003c224d30b14356e11ad99cfe,
title = "Thiazide-induced disturbances in carbohydrate, lipid, and potassium metabolism",
abstract = "Long-term thiazide diuretic therapy for hypertension is associated with disturbances in carbohydrate, lipid, and potassium metabolism that theoretically may have serious adverse effects. It appears that diuretic-induced hypokalemia interferes with production of insulin, producing mild elevations of blood glucose in nondiabetic patients. The insulinopenia worsens glucose metabolism in prediabetic and type II diabetic patients. Increases in low-density lipoprotein cholesterol, triglycerides, and the low-density lipoprotein/high-density lipoprotein cholesterol ratio are frequently seen following thiazide treatment of hypertension. These changes are more pronounced in younger patients. Decrements of serum potassium of 0.6 mEq/L are commonly observed with diuretic therapy. Usually, patients remain asymptomatic and no potassium replacement is necessary. In patients with underlying heart disease, however, alterations in potassium metabolism may produce increased frequency and complexity of ventricular ectopic activity. All these metabolic disturbances appear to be, in part, dose related, and there is currently no evidence that they have clinical significance.",
author = "Eliseo Perez-Stable and Caralis, {Panagiota V.}",
year = "1983",
month = "1",
day = "1",
doi = "10.1016/0002-8703(83)90124-2",
language = "English",
volume = "106",
pages = "245--251",
journal = "American Heart Journal",
issn = "0002-8703",
publisher = "Mosby Inc.",
number = "1 PART 2",

}

TY - JOUR

T1 - Thiazide-induced disturbances in carbohydrate, lipid, and potassium metabolism

AU - Perez-Stable, Eliseo

AU - Caralis, Panagiota V.

PY - 1983/1/1

Y1 - 1983/1/1

N2 - Long-term thiazide diuretic therapy for hypertension is associated with disturbances in carbohydrate, lipid, and potassium metabolism that theoretically may have serious adverse effects. It appears that diuretic-induced hypokalemia interferes with production of insulin, producing mild elevations of blood glucose in nondiabetic patients. The insulinopenia worsens glucose metabolism in prediabetic and type II diabetic patients. Increases in low-density lipoprotein cholesterol, triglycerides, and the low-density lipoprotein/high-density lipoprotein cholesterol ratio are frequently seen following thiazide treatment of hypertension. These changes are more pronounced in younger patients. Decrements of serum potassium of 0.6 mEq/L are commonly observed with diuretic therapy. Usually, patients remain asymptomatic and no potassium replacement is necessary. In patients with underlying heart disease, however, alterations in potassium metabolism may produce increased frequency and complexity of ventricular ectopic activity. All these metabolic disturbances appear to be, in part, dose related, and there is currently no evidence that they have clinical significance.

AB - Long-term thiazide diuretic therapy for hypertension is associated with disturbances in carbohydrate, lipid, and potassium metabolism that theoretically may have serious adverse effects. It appears that diuretic-induced hypokalemia interferes with production of insulin, producing mild elevations of blood glucose in nondiabetic patients. The insulinopenia worsens glucose metabolism in prediabetic and type II diabetic patients. Increases in low-density lipoprotein cholesterol, triglycerides, and the low-density lipoprotein/high-density lipoprotein cholesterol ratio are frequently seen following thiazide treatment of hypertension. These changes are more pronounced in younger patients. Decrements of serum potassium of 0.6 mEq/L are commonly observed with diuretic therapy. Usually, patients remain asymptomatic and no potassium replacement is necessary. In patients with underlying heart disease, however, alterations in potassium metabolism may produce increased frequency and complexity of ventricular ectopic activity. All these metabolic disturbances appear to be, in part, dose related, and there is currently no evidence that they have clinical significance.

UR - http://www.scopus.com/inward/record.url?scp=0020531298&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020531298&partnerID=8YFLogxK

U2 - 10.1016/0002-8703(83)90124-2

DO - 10.1016/0002-8703(83)90124-2

M3 - Article

C2 - 6869206

AN - SCOPUS:0020531298

VL - 106

SP - 245

EP - 251

JO - American Heart Journal

JF - American Heart Journal

SN - 0002-8703

IS - 1 PART 2

ER -